Consult your doc about staying on osteoporosis drug
Q. I recently read that some osteoporosis drugs can cause fractures. Should I stop taking my osteoporosis medication?
A. Osteoporosis is a disease that weakens bones and makes them more susceptible to breaks. It is slowly progressive unless it is halted by treatment.
Fortunately, a group of drugs called bisphosphonates have become available to treat osteoporosis. These drugs include alendronate (Fosamax), ibandronate (Boniva), risedronate (Actonel) and zoledronic acid (Reclast). People typically remain on these drugs for years.
There is no doubt that these drugs work. They slow and even reverse the thinning of bones. They reduce the risk of hip fractures by 50 percent or more. The question is how long to stay on them.
The evidence that these drugs work is largely from people who have received treatment for three to five years. There is no strong evidence that they continue to work if continued beyond five years, but it's reasonable to believe that they might. So why not continue to take them?
The reason is that, as with all medicines, there is a risk of adverse effects from the bisphosphonates. Heartburn and other abdominal symptoms are the most common. However, it's now clear that there are two more serious adverse effects. Paradoxically, these medicines, which strengthen bone and protect against common types of fractures, can cause two rare types of fractures: a fracture of the jaw and fractures of the middle of the thigh bone.
After talking with my colleagues here at Harvard Medical School who are experts on this question, here's what I'm telling my patients. If a person has a relatively high risk for developing a common type of hip fracture (which involves the upper part of the thigh bone) or a fracture of the vertebrae (bones of the spine), they should stay on the drugs. If the risk is relatively low, they should consider going off the drugs after five years.
You can estimate your risk of fractures by using a tool from the World Health Organization called FRAX. The FRAX tool includes information about you, including the T score of your bone density test. The T score compares the density of your bone to the bone of the average young adult. I have information about the FRAX on my website, AskDoctorK.com.
To boil it down, I am telling my patients that if they have been on bisphosphonates for less than five years, stay on them. On the other hand, if they've been on the medicines for five years or more and they have:
• a T score that is lower than minus-2.5 at the hip, stay on the medicines.
• a T score that is lower than minus-2, and they have had a fracture of one of the vertebrae in the past, stay on the medicines.
• a T score that is higher than minus-2 and no past fractures, stop the bisphosphonates and check their bone density test in six to 12 months.
There may be aspects of your personal medical history that I don't know, so I'm not saying you should follow my advice. You should talk to your doctor to find out what's right for you.
• Dr. Komaroff is a physician and professor at Harvard Medical School. Go to his website to send questions and get additional information: AskDoctorK.com
- Share Facebook Twitter
Article sent to (required)E-mail
Article sent from (required)E-mail Name
Subject Line (article title)
Message (optional)Success - Article sent Click to close
Interested in reusing this article?
Custom reprints are a powerful and strategic way to share your article with customers, employees and prospects.
The YGS Group provides digital and printed reprint services for Daily Herald. Complete the form to the right and a reprint consultant will contact you to discuss how you can reuse this article.Need more information about reprints? Visit our Reprints Section for more details.
Contact information ( * required )Name * Company Telephone * E-mail *
Article InformationTitle URL
Message (optional)Success - Reprint request sent Click to close